Did my doctor hit a nerve after injecting Voluma or could the product just be sitting in the wrong place?

I had voluma injected into cheeks 15 days ago. I am still experiencing discomfort in right cheek. I have many different feelings: pressure on cheek bone, it feels like it's going into my eye, a tingling sensation down to my nose, a burning Feeling, wet or hot on the inside, when I smile it feels like razor blades on the inside of cheek. Taking 600 mg Motrin for past 6 days. Doctor said there is no infection and the outside looks good. Will dissolving it take the discomfort away?

Doctor Answers 8

Post op nerve pain?

What you are describing does sound like post op nerve pain. If it doesn't resolve itself in the next couple of weeks, you may want to speak with your surgeon about dissolving the Voluma. So sorry that you are experiencing such discomfort. 

Kindly,

Kouros Azar


Thousand Oaks Plastic Surgeon
4.8 out of 5 stars 21 reviews

Voluma

Thank you for your question. You are experiencing symptoms that are common in some patients. Tenderness, lumps discoloration, itching, redness, bruising and mild swelling are all side effects that can occur after Voluma injections and tend to fade within 2-4 weeks of the procedure. I suggest that you discuss your healing process with your board certified facial plastic surgeon.Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 97 reviews

Voluma and pain

Voluma is a great product for facial rejuvenation. However, the pain that you are experiencing probably is from a nerve being irritated. If it persists you may need to have the product dissolved. Best, Dr. Green

Tingling, burning after Voluma

Yes, the nerve was injured during the injection. This is the infraorbital branch of the trigeminal nerve. This will usually get better in 4-6 weeks. Sometimes this is a prolonged problem but that is rare. There is really nothing that can be done at this point. I believe that cannulas are less likely to cause a problem like this because the tips are blunt and less likely to injure the nerves and vessels.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Voluma

Thank you for your question lis3108. I am sorry to hear about your situation. Voluma is a filler used to restore lost volume in the cheeks. Irritation and unusual sensations can be perceived if the product presses on a nerve in the area. This usually resolves within a few weeks. If not it can be dissolved with hyaluronidase. Please consult with a doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Did my doctor hit a nerve after injecting Voluma?

Thank you for sharing your question and I am sorry to hear of your Voluma injection issues.  Albeit rare, it is possible that a nerve was irritated with the injections or by the filler material leading to your constellation of symptoms. The nerve most likely to be affected would be the infraorbital nerve if the injections were performed just below your eye, with treatment being largely supportive until your body fully heals.  If the symptoms do not improve by 6-8 weeks I would favor dissolving the Voluma.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Voluma Injection Pain

Pain at more than two weeks out from injection is not expected. Filler may be pressing on the nerve in the region of injection. If pain is still persistent at this time the Voluma should likely be dissolved and a few weeks respite provided for nerve recovery.

Anthony J. Wilson, MD
Portsmouth Physician
5.0 out of 5 stars 7 reviews

Needs evaluation

The major nerve is the infraorbital never which is under our eye below the center of the pupil when you look straight ahead.  It lies just below the boney rim of the eye and is a fairly large neve It is a a sensory nerve to the teeth and lower nose.  With dental feelings I would be concerned about the nerve.  Nerves tend to recover over time.  Dissolving is a consideration, but needs an evaluation.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.